Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Gaylord, MI

August 9, 2004Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2004, 10:02 PM EDT for Charlevoix County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 10:02 PM EDT (02:02 UTC)
Expired
Aug 9, 2004, 10:30 PM EDT
In force
28 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 36 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 100202
SVRAPX
MIC029-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1001 PM EDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1030 PM EDT

* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR   
  BOYNE FALLS...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4512 8492 4523 8495 4525 8487 4525 8484
      4526 8482 4526 8479 4527 8477 4527 8474
      4512 8474

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:41 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 9, 9:41 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
941 PM EDT MON AUG 9 2004

.SHORT TERM...STRONG TO SEVERE CONVECTION CONTINUES TO FIRE ALONG
THE COLD FRONT. BEST COVERAGE IS OCCURRING NORTH OF M-32 WHERE
DYNAMICS ASSOCIATED WITH UPSTREAM UPPER TROF ARE GREATEST.

BEHIND THE FRONT...SCT DIURNAL SHOWERS ARE OCCURRING UPSTREAM ACROSS
WI/WESTERN UPPER MI. EXPECT A DIMINISHING TREND AS DAYTIME HEATING
WANES...BUT THERE IS ENOUGH DYNAMICS...AND LOW LEVEL MOISTURE/
CYCLONIC FLOW...TO WARRANT CONTINUED CHANCY POPS THRU THE OVERNIGHT.

CURRENT GRIDS/TEXT PRODUCTS IN GENERAL REFLECT THIS. WITH BIGGER
FISH TO FRY RIGHT NOW...DO NOT ANTICIPATE A ZFP UPDATE LATE THIS
EVENING. EXCEPTION WILL BE IF WE CANCEL PART OF THE WATCH EARLY...
WHICH MAY BE DOABLE FOR EASTERN UPPER AS THAT AIRMASS IS GETTING
SERIOUSLY WORKED OVER AND HAD LIMITED INSTABILITY TO BEGIN WITH.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 339 PM MON AUG 9...

LONG TERM...OUR RATHER COOL SUMMER WEATHER WILL CONTINUE OVER THE
NEXT SEVERAL DAYS AS A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS
AFFECT THE REGION. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE
AROUND POPS AND THE POTENTIAL FOR WATER SPOUTS.

TUESDAY...THE FIRST UPPER LOW CURRENTLY CENTERED ACROSS THE
ARROWHEAD OF MINNESOTA WILL SLOWLY TWIRL EASTWARD INTO SOUTHEAST
ONTARIO WITH WRAP AROUND MOISTURE CONTINUING TO FILTER INTO THE
FORECAST AREA (MEAN 900-700 MB RH BETWEEN 85 AND 95 PERCENT).
MEANWHILE...A SURFACE TROUGH WILL MOVE ACROSS THE NORTHERN HALF OF
THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THESE TWO
FEATURES WILL LEAD TO MOSTLY CLOUDY SKIES AND CHANCE POPS ACROSS THE
ENTIRE FORECAST AREA. THE HIGHEST POPS WILL RESIDE ACROSS THE
NORTHERN FORECAST AREA WHERE THERE IS SOMEWHAT BETTER PVA DUE TO THE
CLOSER PROXIMITY TO THE CENTER OF THE UPPER LOW. HIGH TEMPERATURES
ARE ONLY EXPECTED TO RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S
SOUTH DUE TO THE ABUNDANT CLOUD COVER.

TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW EVIDENT ON WATER
VAPOR IMAGERY OVER WEST-CENTRAL SASKATCHEWAN WILL TRACK TO THE
SOUTHEAST OVER THE NEXT COUPLE OF DAYS INTO NORTHERN MICHIGAN BY
WEDNESDAY. COLDER AIR ALOFT WILL ALSO ACCOMPANY THIS FEATURE WITH
850 MB TEMPERATURES FALLING TO BETWEEN PLUS 1 AND PLUS 4 C (ETA A
BIT COOLER AND FASTER WITH THE TIMING). MEAN 900-700 MB RH INCREASES
TO BETWEEN 95 AND 100 PERCENT. THIS COMBINATION IS EXPECTED TO LEAD
TO CHILLY TEMPERATURES ON WEDNESDAY WITH HIGHS STRUGGLING TO REACH
60 DEGREES IN SOME AREAS. THE BEST FORCING (Q-VECTOR CONVERGENCE) IS
ACROSS THE NORTH SO WILL GO WITH LIKELY POPS ACROSS CHIPPEWA COUNTY
AND DIMINISH POPS TO THE SOUTH (40 SOUTHERN TIER OF COUNTIES).
HOWEVER...WILL CONTINUE TO LEAVE OUT THUNDER AS THE BETTER FORCING
TRACKS ACROSS SOUTHERN CANADA AND ABUNDANT CLOUD COVER INHIBITS
DECENT SURFACE HEATING. MEANWHILE...COLDER AIR ALOFT MOVING OVER THE
RELATIVELY WARM WATERS OF THE GREAT LAKES WILL LEAD TO A CHANCE OF
WATER SPOUTS ACROSS LAKE MICHIGAN/HURON (THIS IS CURRENTLY COVERED
IN THE GRIDS FOR BOTH WEDNESDAY AND THURSDAY).

THURSDAY THROUGH MONDAY...FALL LIKE CONDITIONS WILL CONTINUE AT THE
START OF THE PERIOD BUT IMPROVING WEATHER LOOKS TO MOVE IN LATE IN
THE WEEKEND AND CONTINUE INTO THE BEGINNING OF NEXT WEEK. YET
ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE REGION ON FRIDAY AND BE
SLOW TO EXIT THE NORTHERN GREAT LAKES REGION THIS WEEKEND (AS THERE
DOES NOT APPEAR TO BE ANYTHING TO KICK IT OUT OF HERE). AS A RESULT
WILL CONTINUE WITH CURRENT LINGERING CHANCE POPS FOR FRIDAY AND
FRIDAY NIGHT AS WELL AS TO ADD LOW CHANCE POPS TO NORTHERN AND
EASTERN ZONES FOR SATURDAY. BY SUNDAY...THE UPPER LOW APPEARS TO
FINALLY MEANDER INTO EASTERN CANADA ALLOWING FOR RISING HEIGHTS
ALOFT ALONG WITH SURFACE HIGH PRESSURE TO MOVE INTO THE WESTERN
GREAT LAKES. THIS SCENARIO WILL ALLOW FOR A WARMER SOUTHWEST FLOW TO
DEVELOP BY MONDAY (WITH NO POPS). AS FAR AS TEMPERATURES GO...WE WILL
START OFF SEVERAL DEGREES BELOW TYPICAL MID AUGUST READINGS BUT INCH
UP CLOSER TO CLIMO BY EARLY NEXT WEEK.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 8:06 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
806 PM EDT MON AUG 9 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
806 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN MICHIGAN
EARLY TONIGHT. WIND GUSTS TO 65 MPH WILL BE THE MAIN SEVERE
WEATHER THREAT...THOUGH SOME STORMS WILL ALSO BE CAPABLE OF
PRODUCING HAIL TO ONE INCH IN DIAMETER.  THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL BE BEFORE 1 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN AND LAKE HURON NEARSHORE
WATERS AROUND NORTHERN MICHIGAN WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING. DISPATCHERS...PLEASE
NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY/JPB/JZ

In the hours before

Special weather statement, Aug 9, 7:02 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
702 PM EDT MON AUG 9 2004

MIZ008-015-100000-
CHIPPEWA-MACKINAC-
702 PM EDT MON AUG 9 2004

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES
IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR THE LATEST INFORMATION.
Special weather statement, Aug 9, 8:08 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT MON AUG 9 2004

MIZ008-015>036-041-042-100100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-
LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-
OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
808 PM EDT MON AUG 9 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

JZ
Local storm report, Aug 9, 9:29 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
929 PM EDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             3 N CENTRAL LAKE        45.11N 85.26W
08/09/2004  0.88 INCH        ANTRIM             MI   TRAINED SPOTTER

&&

JZ
Local storm report, Aug 9, 9:47 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
947 PM EDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     EAST JORDAN             45.16N 85.13W
08/09/2004                   CHARLEVOIX         MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:14 PM EDTSevere Thunderstorm WarningAPXCharlevoix31 min
Aug 9, 8:46 PM EDTSpecial Marine WarningAPX59 min
Aug 9, 8:46 PM EDTSpecial Marine WarningAPX59 min
Aug 9, 8:52 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix68 min
Aug 9, 8:59 PM EDTSpecial Marine WarningAPX91 min
Aug 9, 10:00 PM EDTSevere Thunderstorm WarningAPXAntrim45 min
Aug 9, 10:08 PM EDTSevere Thunderstorm WarningAPXCharlevoix22 min
Aug 9, 10:12 PM EDTSevere Thunderstorm WarningAPXOtsego63 min
Aug 10, 12:06 AM EDTSpecial Marine WarningAPX54 min
Aug 10, 1:00 AM EDTSpecial Marine WarningAPX45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.